MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Back to Search Results |
| Model Number |
PED2-500-16 |
| Medical Device Problem Codes |
Material Frayed (1262); Activation Failure (3270)
| Health Effect - Clinical Code |
Failure of Implant (1924)
| Date of Event |
12/06/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
Medtronic received a report that three pipeline devices failed to open in the distal section.The procedure was ultimately aborted due to difficulty placing the device.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the left internal carotid artery (ica) with a max diameter of 6 mm and a 5 mm neck diameter.The landing zone was 4.5 mm distally and 4.6 mm proximally.It was noted the patient's vessel tortuosity was severe.The accessed vessel was the ica.Dual antiplatelet treatment was administered.The angiographic result post procedure was not completed because the procedure was aborted due to difficulties placing the device.It was reported that the physician was unable to get the 500 x 18 pipeline shield (ped2-500-18) to open on the distal end.He tried multiple times to open the device but the distal end would not open.The medial segment did open.Physician became concerned that there was something wrong with the 5x18 pipeline shield device and elected to remove the system and try a different device.He then loaded a 5.00 x 16 pipeline shield (ped2-500-16) into a new phenom 27 micro-catheter and tried to deliver the pipeline but experienced the same difficulty with the distal end not opening for him.After several attempts at delivery, he pulled the system and tried a third time with a 4.75 x 16 pipeline shield (ped2-475-16).Again, the 4.75 x 16 pipeline shield would not open in the distal segment and the doctor determined that there was "something in the patient anatomy causing an issue" and elected to remove the third system and abort the case.It was reported the pipeline failed to open in the distal section.The pipeline was not positioned in a bend.More than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed more than 2 times.There were additional steps or other devices required to open the pipeline including re-sheathing, pushing wire", forward loading, wagging, adjusting position of the catheters in the system.The physician did not deploy the device; during delivery he could not get the distal end to open so he elected to remove the pipeline shield and try a different device.The pipeline was removed from the patient by resheathing and removing with the microcatheter.The pipeline was not used for an indication that is off-label.The pipeline and any accessory devices were prepared as indicated in the instructions for use (ifu).No patient symptoms or further complications were reported as a result of this event.
Additional Manufacturer Narrative
Concomitant medical product: product id fg15150-0615-1s (lot: 226258434); product id fg15150-0615-1s (lot: 226258434); product type: ; product id fg15150-0615-1s (lot: 225148964); product id ped2-500-18 (b340491); product id ped2-475-16 (b632339); medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Additional information was received that there were no issues with the phenom catheters.Frayed edges were observed on both of the 5.0mm diameter pipelines, the 4.75 was not examined on the back table after being removed.
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
H3.Product analysis: equipment used: video inspection system (b)(6), ruler 200cm (b)(6).As found condition: the pipeline flex shield embolization device and phenom 27 catheter were returned for analysis within shipping box; within a plastic bio-pouch; within an opened pipeline flex outer carton, inner pouch, and a dispenser coil.The pushwire was returned extending out from catheter hub and stuck within phenom 27 catheter.Damage location details: no bent or kink was found with pushwire.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.The distal and proximal ends of the pipeline flex shield were found fully opened and damaged.No flash or voids molded were observed in the hub.No bent or kink was found with catheter body.No damage was found with distal tip/marker band.No other anomalies were observed.Testing/analysis: the total and usable lengths of phenom catheter were measured to be within specifications.The pipeline flex shield could not be pushed forward or removed.For further examination, the catheter was cut to remove the pipeline flex pusher and braid from the catheter lumen.Catheter was flushed with water and water exited from catheter distal tip.Conclusion: based on the analysis findings, the pipeline flex shield could not be confirmed to have failure/incomplete open distal (flex) as the distal and proximal ends of the braid were found to be fully opened and damaged.Damage to the braid identified during analysis, could have occurred due to resheathing of the pipeline flex shield more than two times.It is possible that the severe vessel tortuosity may have contributed to the reported issues.H6.Coding updated based on analysis findings.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.